Indiana, 2017

Tornado and Flooding in Indiana, November 18, 2017

November 18, 2017 · NWS IND · 9 events in 7 counties and zones

A strong low pressure system moved across central Indiana, bringing warm and humid air up with it. Thunderstorms developed with the low and along/ahead of its associated cold front during the late morning through the afternoon of November 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$242,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong low pressure system moved across central Indiana, bringing warm and humid air up with it. Thunderstorms developed with the low and along/ahead of its associated cold front during the late morning through the afternoon of November 18th. A weak tornado was also noted. Outside of storms, winds gusted over 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 18, 9:40 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 18, 9:40 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
940 AM EST Sat Nov 18 2017

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 332 AM EST Sat Nov 18 2017

Windy conditions and showers and thunderstorms, some strong
to severe, will impact central Indiana today due to a rather
potent low pressure system. The highest precipitation and
thunderstorm chances will be this afternoon as an associated cold
front tracks across the forecast area. After that, much cooler and
drier air will follow in the wake of the cold front on Sunday.
Further out, another cold front and upper low will pass through
the region early in the week, but the best dynamics should keep
any precipitation chances north of the forecast area.

&&

.NEAR TERM /This afternoon/...

Issued at 930 AM EST Sat Nov 18 2017

Surface analysis early this morning shows low pressure in place
over Illinois with a warm front stretching east across Indiana
through the LAF...OKK areas. Most of the forecast area was within
the warm sector...with southerly winds and temperatures surging in
to the 60s. Radar shows TSRA devlopment along the cold front over
Central Illinois.

Conditions will remain favorable for thunderstorm development
this afternoon as the strong cold front is poised to push across
Central Indiana. A warm and moist air mass will be in place as dew
point temps are in the 60s. Enhancing storm development this
afternoon ahead of the cold front the GFS suggests a 50-60 knot
LLJ. HRRR develops showers and storms across Illinois and moves
them east across Indiana through the afternoon. THus very high
pops and gusty winds still seem appropriate. Given the strong
winds aloft the slight risk for much of the forecast are appears
appropriate should any storms be able to mix down these stronger
winds aloft. Main threat today will be damaging winds and
confidence is high for showers and storms this afternoon.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 332 AM EST Sat Nov 18 2017

Thunderstorm potential will quickly taper off by Sun 00Z with loss
of daytime heating and forcing. However, rain showers will persist
through Sun 06Z. After that, drier and much colder air will filter
into central Indiana with lows dipping into the upper 20s/low 30s.
All moisture is expected to be out of the area though before any
transition from rain to snow will be possible.

After that, dry conditions will prevail through the end of the
short term period with some slightly warmer temperatures on Monday
with a weak warm front.

&&

.LONG TERM /Tuesday through Friday/...
Issued at 219 AM EST Sat Nov 18 2017

Ensembles indicate a rather quiet weather pattern can be expected
during this period, with little threat for precipitation.

A short wave trough is progged to pass through the Great Lakes
region around Tuesday, but the better dynamics and deeper moisture
look to stay to the north of the forecast area. Will continue
with a dry extended.

&&

.AVIATION /Discussion for the 181500Z IND TAf update/...

MVFR conditions deteriorating to IFR at times will be expected
this afternoon.

While within the warm sector this morning and early
afternoon...MVFR to VFR CIGS will be likely...however as precip
arrives with cold front low MVFR to IFR conditions will be
expected due to storms. Strong winds aloft will also result in
some LLWS this morning and early afternoon. Best window for
heavier rains will be after 18Z-19Z.

Previous Discussion Below

/Discussion for the 181200Z TAFS/...
Issued at 546 AM EST Sat Nov 18 2017

Most of the more organized shower and thunderstorm activity has
moved off to the northeast of the terminals, with the back edge
near KLAF. Short term model guidance suggest an area of stronger
lift may move into the area after sunrise, so may see an increase
in shower and thunderstorms activity later this morning, especially
at the more northern terminals.

Additional organized thunderstorm activity is expected to develop
this afternoon as a cold front surges southeast across the area.
Brief IFR visibility restrictions and gusty shifting winds are
possible in and near heavier convection.

Model data suggest the core of a low level jet will be passing off
into Ohio over the next few hours, so threat of low level wind
shear should diminish over the next several hours.

Outside of convective areas, ceilings generally in the 025-050
range today in the warm sector. IFR ceilings possible this afternoon
behind the cold front.

Surface winds 190-210 degrees with frequent gusts 25-30 kts
ahead of cold front. Sharp wind shift to 310-340 degrees later
this afternoon with the passage of the cold front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Sunday for INZ042>049-051>057-
060>065-067>072.

&&

SYNOPSIS...TDUD
NEAR TERM...Puma
SHORT TERM...TDUD
LONG TERM....JAS
AVIATION...JAS/JP
Hazardous weather outlook, Nov 18, 4:58 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
458 AM EST Sat Nov 18 2017

INZ021-028>031-035>041-191100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
458 AM EST Sat Nov 18 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected today. There is a risk of
isolated severe storms from about midday through the late afternoon.
Damaging winds and large hail are the main threats. Heavy amounts of
rain are also possible today.

Winds may gust to near 40 mph this afternoon and evening outside of
thunderstorms.

Hazards: Damaging wind gusts, large hail, cloud to ground lightning,
ponding of water and reduced visibility due to heavy rainfall.

Timing: Best chances for severe storms from near the midday hours
through late this afternoon. Heavy rainfall possible at any time
today.

Discussion: A low pressure system is expected to move through Indiana
this afternoon, bringing numerous showers and thunderstorms. Strong
wind gusts are possible with thunderstorms this afternoon, and near
and behind the cold front. Shower activity and strong winds are
expected to end late this evening as the low pressure system moves
away.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Generally dry weather is expected for much of next week
as high pressure builds into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the midday hours through late
this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042>049-051>057-060>065-067>072-191100-
Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
458 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
SUNDAY...

This hazardous weather outlook is for central Indiana.

Outlook: Thunderstorm activity is expected today. There is a risk of
isolated to scattered severe storms from about midday through the
late afternoon. Damaging winds are the main threat, although large
hail and isolated tornadoes are also possible. Heavy amounts of rain
are also possible today.

Winds may gust 40 to 50 mph this afternoon and evening outside of
thunderstorms.

Hazards: Damaging wind gusts, large hail, isolated tornadoes, cloud
to ground lightning, ponding of water and reduced visibility due to
heavy rainfall.

Timing: Best chances for severe storms from near the midday hours
through late this afternoon. Heavy rainfall possible at any time
today.

Discussion: A low pressure system is expected to move through Indiana
this afternoon, bringing numerous showers and thunderstorms. Strong
wind gusts are possible with thunderstorms this afternoon, and near
and behind the cold front. Shower activity and strong winds are
expected to end late this evening as the low pressure system moves
away.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Generally dry weather is expected for much of next week
as high pressure builds into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the midday hours through late
this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Nov 18, 11:10 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1110 AM EST SAT NOV 18 2017

INZ028-029-035-036-181700-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
1110 AM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FOUNTAIN...WESTERN
TIPPECANOE...WARREN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL NOON
EST...

At 1109 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Williamsport, or 13 miles northeast of Danville, moving
east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette, Covington, Veedersburg, Williamsport,
Attica, Shadeland, Linden, West Lebanon, New Richmond, Wingate,
Newtown, Pine Village, Mellott, Purdue University, Foster and
Rainsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8689 4015 8687 4011 8741 4013 8741
      4013 8749 4015 8749 4015 8752 4033 8753
      4048 8727 4048 8709 4056 8709
TIME...MOT...LOC 1609Z 262DEG 40KT 4026 8743

PUMA

The radar

The Indianapolis radar (KIND), 85 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flood, 1 tornado. Local standard time, as filed.

Tornado, Tippecanoe

When
November 18, 11:15 AM EST to 11:16 AM EST
Where
Tippecanoe County, 1.81 mi ENE of Dayton to 2.12 mi ENE of Dayton
Rating
EF0
Path length
0.32 mi
Path width
110 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
40.389, -86.738

This EF0 tornado touched down briefly northeast of Dayton and damaged a house and several trees. A few strips of siding was removed from the house and a few trees were downed as well.

Flood, Tippecanoe

When
November 18, 11:20 AM EST to 1:00 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette to 1.09 mi SSE of Lafayette
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.410, -86.870

There were multiple reports of water ponding in yards across Lafayette due to heavy rainfall.

Thunderstorm Wind, Tippecanoe

When
November 18, 11:23 AM EST
Where
Tippecanoe County, 2.07 mi ENE of Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.389, -86.732

Trees were reported down near the intersection of County Roads 900 East and 200 South due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
November 18, 11:36 AM EST
Where
Montgomery County, 2.19 mi WSW of Kirkpatrick
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
40.186, -86.857

Trees were downed across the road from where two pole barns were damaged due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clinton

When
November 18, 11:50 AM EST
Where
Clinton County, 2.11 mi E of Frankfort
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$205,000
Reported by
Public
Coordinates
40.280, -86.480

Part of the Walmart's roof collapsed and the front of the store was damaged due to damaging straight-line thunderstorm winds. Two semi truck was knocked over as well. One man inside an overturned truck was taken to the hospital for non-life threatening injuries. A church's steeple was bent by the severe wind. Multiple trees and large branches were snapped and the roof of Frankfort High School sustained some minor damage. Many other homes and structures sustained damage as well.

Flood, Boone

When
November 18, 12:20 PM EST to 2:00 PM EST
Where
Boone County, 0.75 mi WSW of Thorntown to 0.46 mi W of Thorntown
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
40.127, -86.614

Residential yards were reported to be flooded by heavy rainfall in Thorntown.

Thunderstorm Wind, Johnson

When
November 18, 1:10 PM EST
Where
Johnson County, 2.14 mi NNW of Smith Valley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.630, -86.210

A tree, about one foot in diameter, was snapped at the base due to damaging thunderstorm wind gusts.

Flood, Madison

When
November 18, 2:20 PM EST to 4:00 PM EST
Where
Madison County, 1.7 mi NNW of Woodlawn Hgts to 1.58 mi NW of Woodlawn Hgts
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
40.153, -85.692

Residential yards and some roads were flooded due to heavy rainfall.

Thunderstorm Wind, Decatur

When
November 18, 4:46 PM EST
Where
Decatur County, 1.29 mi W of Kingston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.382, -85.404

A tree was downed on power lines near the intersection of County Roads 300 North and 400 East due to damaging thunderstorm wind gusts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729177, 729171, 729136, 729137, 729168, 729172, 729169, 729173, 729170.